Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 128, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 24, 2022, 6:57 PM MST for Pima County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2022, 6:57 PM MST (01:57 UTC)
- Expired
- Aug 24, 2022, 9:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:11 PM MST | HEAVY RAIN 1 | 5 Ese Picture Rocks, AZ | |
| Aug 24, 8:00 PM MST | FLASH FLOOD | 6 Sse Picture Rocks, AZ | NATIONAL PARK SERVICE REPORTED FLOOD DAMAGE TO BAJADA LOOP ROAD AT SAGUARO NATIONAL PARK WEST. THE LOOP REMAINS CLOSED UP TO TWO DAYS FOR REPAIRS. TIMING ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836
WGUS55 KTWC 250157
FFWTWC
AZC019-250400-
/O.NEW.KTWC.FF.W.0128.220825T0157Z-220825T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
657 PM MST Wed Aug 24 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 900 PM MST.
* At 657 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the Tucson Mountains. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Marana, Casas Adobes, Flowing Wells, Saguaro National Park
West, Tucson Estates and Picture Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3234 11105 3230 11103 3222 11114 3222 11128
3230 11130 3235 11126
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR1 follow-up statement
487
WGUS75 KTWC 250350
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
850 PM MST Wed Aug 24 2022
AZC019-250400-
/O.EXP.KTWC.FF.W.0128.000000T0000Z-220825T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
850 PM MST Wed Aug 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR
NORTHEASTERN PIMA COUNTY...
Flash flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
LAT...LON 3234 11105 3230 11103 3222 11114 3222 11128
3230 11130 3235 11126
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:28 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 24, 2:28 PM MST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 228 PM MST Wed Aug 24 2022 .SYNOPSIS... Scattered afternoon and evening showers and thunderstorms will continue through the end of the week then a gradual drying trend develops Sunday into the middle of next week resulting in less storm coverage each day. Near or slightly below normal temperatures will continue through the weekend with a bit of a warm up expected early next week. && .DISCUSSION...Today through Tuesday. Showers began to develop late this morning and continue to develop early into this afternoon. They have struggled to even produce lightning thus far today with the first strike not occuring until early this afternoon despite showers going for a couple of hours. Santa Cruz and Pima counties look to have better chances for a couple of stronger storms with relatively higher instability in this area. Additional heavy rain into the Gila River basin doesn't look likely today or tomorrow, hopefully allowing the river levels to continue to recede. On Thursday the focus for convection will be south of Tucson as well as over the White Mtns with flow remaining easterly. The overall pattern will be dictated by the ridge which remains to the north near the Four Corners today before shifting southward on Thursday across Arizona into Baja/Sonora by Friday. Over the weekend, a mid level trough will move into the Western US, weakening the ridge before it reconsolidates over the Desert Southwest early to mid next week. The switch to westerly flow will allow a gradual drying trend which in turn will lead to a lowering rain chances each day. Enough moisture will remain in place for scattered showers and storms to develop Friday through the weekend, favoring the higher elevations with rain chances dropping to 15-25 percent Monday through the end of the period. Near to below normal temps are expected through the weekend before warming back up a few degrees early next week as high pressure settles back over the area. && .AVIATION...Valid through 25/00z. Isolated to scattered SHRA/TSRA will be possible through 25/01z-25/03z. FEW-SCT clouds at 6k-8k ft AGL will continue through this evening with SCT-BKN clouds at or above 10k ft AGL through at least 25/12z. Direct impacts to the terminals from SHRA/TSRA could briefly lower CIGS to 3k-5k ft AGL and lower visibilities in heavy downpours. Easterly winds will become light and diurnal this evening. Another day of scattered SHRA/TSRA is forecast for Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Daily rounds of scattered showers and thunderstorms will continue through this upcoming weekend with a downward trend after Saturday. Primary threats will be strong winds, lightning, and flash flooding. Outside of thunderstorm activity, wind trends will remain light and follow typical diurnal trends. && .HYDROLOGY... The Gila River will continue to see a flood wave move slowly downstream of Safford over the next 48 hours and then remain elevated through into the weekend. Flood advisories are in effect as a result of this flow. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:40 PM MST | Areal Flood Advisory | TWC | Pima | 110 min |
| Aug 24, 6:16 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 24, 7:39 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 24, 7:54 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.